Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 188, NWS Springfield, MO

September 11, 2000Vernon County, Missouri; Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 11, 2000, 10:06 PM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 10:06 PM CDT (03:06 UTC)
Expired
Sep 11, 2000, 10:45 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bourbon County, KS, Vernon County, MO

What was reported inside it

TimeReportWhereRemark
Sep 11, 10:30 PM CDTThunderstorm WindFt Scott, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1561 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 120307
SVRSGF
KSC011-MOC217-120345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1006 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1045 PM CDT

* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST
  OF RICH HILL TO UNIONTOWN...MOVING EAST AT 20 MPH. THESE SEVERE
  THUNDERSTORMS WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN
  EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   FORT SCOTT BY 1015 PM CDT.
   NEVADA...WALKER BY 1045 PM CDT.

THE TOWNS OF MARMATON...HAMMOND...DEVON...STOTESBURY AND METZ ARE
ALSO IN THE PATH OF THESE STORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3800 9502 3772 9500 3767 9412 3801 9414

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:40 PM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Sep 11, 2:40 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT MON SEP 11 2000

FORECAST CONCERNS INCLUDE PRECIPITATION COVERAGE AND SEVERE WEATHER
THREAT TONIGHT AND EXTENT OF COOLING TUESDAY.

SURFACE ANALYSIS DEPICTS A COLD FRONT EXTENDING FROM MINNEAPOLIS TO
DODGE CITY.  FEATURES OF INTEREST ON WATER VAPOR IMAGERY INCLUDE A
POTENT SHORTWAVE TRACKING INTO THE NRN PLAINS...AND A SHORTWAVE
EMBEDDED IN A SUBTROPICAL PLUME OVER SWRN KS. TEMPERATURES
APPROACHING RECORD LEVELS WITH DEWPOINTS MAINTAINING IN THE UPPER
60S. ISOLATED SHOWERS DEVELOPING IN SOUTH CENTRAL MISSOURI IN SURFACE
THETA-E RIDGE.

UPPER PATTERN WILL AMPLIFY THE NEXT FEW DAYS AS SHORTWAVES DROP OVER
THE MEAN RIDGE POSITION OUT WEST. THE INTERACTION BETWEEN THE INITIAL
UPPER TROUGH CROSSING THE REGION TONIGHT AND THE SUBTROPICAL FETCH
WILL PRODUCE THE LIKELIHOOD OF PRECIPITATION OVER MOST OF THE OZARKS
TONIGHT AND EARLY TUESDAY. MODELS IN GENERAL AGREEMENT ON THE TIMING
OF THE FRONT AND TRANSITION TO NWLY FLOW ALOFT.  WILL GENERALLY
FOLLOW THE ETA.

AIRMASS WILL BE PLENTY MOIST AND UNSTABLE AHEAD OF THE APPROACHING
FRONT TONIGHT.  THE APPROACH OF THE SHORTWAVE OVER WRN OK...GOOD LOW
LEVEL CONVERGENCE...AND INCREASING DIVERGENCE ALOFT WILL INITIATE
THUNDERSTORMS ALONG THE FRONT THIS EVENING. EXPECT ACTIVITY TO BREAK
OUT OVER NWRN MO/ERN KS THEN SPREAD INTO OUR FORECAST AREA BY LATE
EVENING.  FETCH OF SUBTROPICAL MOISTURE INTO THE AREA AND
PRECIPITABLE WATER VALUES PROGGED TO APPROACH 2 INCHES COULD RESULT
IN LOCALLY HEAVY RAINFALL TOTALS.

WILL SEE LINGERING PRECIPITATION TUESDAY MORNING AS THE FRONT SAGS
OUT OF THE AREA. 850 MB TEMPERATURES WILL DROP ABOUT 6 DEGREES OFF
TODAYS READINGS RESULTING IN MORE SEASONABLE TEMPERATURES. HOWEVER
WITH MAIN PUSH UPPER LEVEL COOLING HEADING EAST INTO THE GREAT
LAKES WILL NOT GO AS COOL AS GUIDANCE.

QUIET WEATHER WILL PREVAIL TUESDAY NIGHT INTO WEDNESDAY AS SURFACE
HIGH PRESSURE BUILDS INTO THE AREA. CLEAR SKIES AND DRIER AIRMASS
WILL ALLOW FOR GOOD COOLING TUESDAY NIGHT.

IN THE EXTENDED...NWLY FLOW WILL RETURN AS THE UPPER PATTERN
AMPLIFIES.  NEXT FRONT WILL SLIDE DOWN THROUGH THE AREA BY THURSDAY
NIGHT. THIS FRONT WILL LIKELY USHER MORE SIGNIFICANT COOLING INTO THE
REGION. WILL LEAVE FORECAST DRY FOR NOW AS MOISTURE AVAILABILITY IS
STILL QUESTIONABLE.

FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY.

FCSTID = 11
SGF   67  81  53  83  58 /  60  60  0  0
JLN   68  82  55  84  60 /  60  60  0  0
UNO   71  80  53  83  55 /  50  60  0  0
VIH   66  79  52  81  56 /  60  50  0  0

.SGF...
MO...NONE.
KS...NONE.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:26 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair64 min
Sep 11, 10:45 PM CDTSevere Thunderstorm WarningSGFVernon45 min
Sep 11, 11:03 PM CDTSevere Thunderstorm WarningSGFCedar, Polk57 min
Sep 11, 11:03 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory57 min
Sep 11, 11:46 PM CDTSevere Thunderstorm WarningSGFDade29 min
Sep 11, 11:53 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright37 min
Sep 11, 11:53 PM CDTSevere Thunderstorm WarningSGFGreene, Polk37 min
Sep 12, 12:00 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon45 min
Sep 12, 1:52 AM CDTSevere Thunderstorm WarningSGFBarton23 min
Sep 11, 11:32 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.